Wednesday, April 27, 2011

What It's Like to Be On 60mg of Pred... High Cortisol Hell

I think everyone (even some of those crazy hormone replacement doctors) would agree that 60mg of Prednisone is over replacement and is a pharmacological dose. 60mg of Prednisone is the equivalent of about 240mg of HC. I have never been on this much steroid before in my entire life. Add in that 10mg Decadron injection (about 600mg HC equivalent) and I am swimming in cortisol right now. This post is meant for those who are having trouble figuring out their current HC dose. However do not take anything I say as medical advice and before making any changes to your current medicines, be sure to bring it up with your doctor. Dosage changes in those with adrenal insufficiency is serious business and you should not be making changes based upon what someone says on a blog or forum.

Over the past few days I have had the chance to experience high cortisol symptoms. Interestingly they are a lot different than I was expecting which is why I wanted to write up this blog post. It may help some of you who continuously feel the need to increase your HC dose because you "just aren't feeling quite right." More may not be the answer.

First off, emotionally I am actually not too too bad. I was expecting a lot worse! I keep finding myself just staring off into space which is better than being angry or raging all the time. I have been a little agitated, but overall the fatigue has been so unrelenting that I am in fact too tired to be agitated. The fatigue is incredible yet at night time it is very difficult to actually go to sleep. I am exhausted and I am normally not like this at all. Any one who thinks fatigue is simply a low cortisol symptom should reconsider this position. For me high cortisol has taken fatigue to a new level I never knew existed and I used to sleep 16 hours a day before going on HC. On the pred, I feel like a blob and very lazy too. If someone were close to their optimal dose and overshot it by a little, it may be very hard to distinguish between low cortisol fatigue and high cortisol fatigue.

As far as hunger goes, I really have not seen an increase in appetite, yet... Perhaps that takes a little bit longer to really show up? I was supposed to stay on 60mg for another 2 days, but I'm lowered down to 40mg today due to the side effects. Hopefully I will not have to see this side effect because I have enough as is...

Another interestingly thing is that my blood pressure has not moved at all. One of my hormone doctors always told me, that you cannot be over replaced on cortisol until your blood pressure goes up. Well I can say with 100% certainty that he is flat out wrong. There is no way I am NOT over-replaced on this dosage. You do not need to have high blood pressure to be over-replaced with cortisol. In the ER, my blood pressure while lying down was ~99/76. Standing up it did seem to be higher than usual (122/85), but I was a little nervous in the ER. My heart rates have been much worse as well. For ME, low cortisol or weak adrenals (whatever words you like to use) plays no role in my POTS. In fact, I think higher levels of cortisol actually make it MUCH worse. I've been reaching 160 heart rates like they are nothing. The shortness of breath has been very bad as well. At night my heart has been POUNDING like crazy. These are things I do not normally experience, so I have to contribute it to the steroids or complications of the steroids in some way.

My blood sugars are completely out of control at the moment. I have not had them checked since the ER visit, but a fasting BS of 287 is really bad. Normally I am fasting around 75, so this is directly from the steroids. If you are on say 40mg of HC and are experiencing higher than normal fasting or postprandial blood sugars, this may be YOUR clue to being on too much steroid. High cortisol symptoms can be quite subtle especially when you are only a tiny bit over-replaced.

The reason I ended up in the ER was likely from the steroid injection. I still have not quite figured out what happened, but I looked very dehydrated on my labs and the ER doctor thought my potassium levels were too low. Thankfully after getting the saline and taking more potassium pills, my muscles are no longer seizing up or cramping. This could be another clue for those who are constantly chasing arbitrary electrolyte numbers on labs. Maybe you are just taking too much steroid to begin with and are trying to compensate with ingesting large amounts of salt or potassium?

What I thought was "bronchitis" is actually acid reflux caused from the prednisone. Who would have believed after only 3 days, I am getting stomach irritation! I went to my PCP today and she said that I am experiencing heart burn from the pred and that I should consider lowering my dose down quicker. (Of course she said I had to run this by my endo). Honestly I can say I never experienced heart burn before and it is awful. When I take in a deep breath, I feel like my lungs are on fire, but my lungs are completely clear and I have no sinus issues either. This is just another one of those..."oh wow I had no idea that could even happen" symptoms. haha

Another interestingly thing I have noticed is my increased need to use the bathroom. I have been peeing so much throughout the day and also at night. Now the first day it was probably from the saline IV's, but I am still noticing an increased need to urinate and it is mostly clear as well. I used to have this symptom before the HC, so that tells me there is a fine balance between too little cortisol and too much cortisol.

After this entire experience on an immunosuppressive dose of cortisol, I think many people in the adrenal fatigue movement could be over-replaced on hydrocortisone. They feel symptoms they believe mean low cortisol  and continue to raise their dose when in fact, their initial symptoms were actually high cortisol. This is why it is SO important to get good diagnostic testing done before ever taking HC. Remember that saliva cortisol results, ACTH, and random serum cortisol readings while on HC are meaningless. You cannot dose according to what those labs will say as they are directly affected by the last pill you took. Only timed daycurves can be used and those are normally done while in a hospital.

I am concerned that I may not be able to go back to my baseline and that scares me. How long will it take for the effects from this to go away? It's going to be at least another few days before I can get my dose down to 20mg of Prednisone. That's still 80mg equivalent of HC and my taper was not done appropriately by the urgent care physician. I will be talking to my hormone doctor to see what he thinks I should do. I cannot go from 20mg of Prednisone to 15mg of HC overnight. I will most likely go into crisis. 

1 comment:

In the Shadow of the Family Dog said...

I have been following your blog for two years now and have now started my own blog: I linked your blog on mine as I believe it is relevant to the incompetency of our medical professionals and was wondering if you wouldn't mind linking my blog on your site. I too am in search of answers and to me, it does not seem like it can be that hard to figure out if doctors would take the time and really concern themselves with the suffering of their patients. I pray one day you find relieve from your symptoms!